Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Health Support Groups > General Health/Medical Issues
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 12-10-2013, 02:43 PM   #1
Senior LCF Member
 
Join Date: Feb 2013
Posts: 522
Gallery: Ronnie51
Any experience with Fentanyl patch?

My 84-year old Mother has been on the Fentanyl Patch 25 mcg for about a year (or more). She has a complicated medical history, and I've been wanting her to stop this patch for a while, but she's afraid to. The pain the doctor is treating is not a constant pain; it's actually from stomach spasms she gets after she eats which she still gets with the patch (she had sub total gastrectomy in 2011 for stomach cancer). She also takes Tramadol for pain. She has complained about dry mouth for a while now, which is a common side effect of the patch. She's been using Biotene and other products for dry mouth which haven't helped much. Last week, her visit to the dentist resulted in four teeth being pulled for severe decay. She's been seeing the dentist every four months, but the decay was hidden under two bridges so it didn't show up on x-rays. It finally caused the bridges to come loose and that's how the dentist found it. The dentist stated that the decay was most likely a result of her extremely dry mouth. My Mother is afraid she'll lose more teeth so she has finally agreed to stop the patch; we have a call into her doctor for instructions on how to taper her off. Here are my questions:

1. What are the withdrawal symptoms she may experience? And how does one wean off a patch (she changes it every 72 hours)?

2. Assuming her extremely dry mouth was a side effect of the patch, how long after the weaning off period might she notice a difference in her mouth dryness?

Thank you for any information you can supply.
Ronnie51 is offline   Reply With Quote

Sponsored Links
Old 12-10-2013, 03:05 PM   #2
Senior LCF Member
 
Join Date: Aug 2002
Location: South Texas
Posts: 670
Gallery: LESESKI
I took care of someone who had this patch for Colon cancer pain. You can not just stop using it. The doctor must prescribe lower doses of the patch and the patient must be slowly weaned off the meds. If not, the patient will go thru drug withdrawals just like a drug addict does. My friend decided to just stop using it and didn't listen to us, so I saw first hand how horrible drug withdrawal is. Her doctor can start lowering the dosage and monitor her if she wants to get off the medication.
LESESKI is offline   Reply With Quote
Old 12-10-2013, 03:07 PM   #3
Senior LCF Member
 
Join Date: Aug 2002
Location: South Texas
Posts: 670
Gallery: LESESKI
The withdrawal symptoms are severe vomiting.

The weaning process could take several weeks or longer depending on how strong of a dose her patch is.
LESESKI is offline   Reply With Quote
Old 12-10-2013, 05:58 PM   #4
Senior LCF Member
 
Join Date: Feb 2013
Posts: 522
Gallery: Ronnie51
Thanks, Leseski.
Ronnie51 is offline   Reply With Quote
Old 12-11-2013, 12:38 AM   #5
Way too much time on my hands!
 
kiwi's Avatar
 
Join Date: Jul 2002
Posts: 20,934
Gallery: kiwi
Your doctor may suggest cutting the patch into a slightly smaller piece. He or she will be able to put together a safe weaning schedule.
kiwi is offline   Reply With Quote
Old 12-11-2013, 05:01 PM   #6
Senior LCF Member
 
Join Date: Feb 2013
Posts: 522
Gallery: Ronnie51
Quote:
Originally Posted by kiwi View Post
Your doctor may suggest cutting the patch into a slightly smaller piece. He or she will be able to put together a safe weaning schedule.
Thanks, Kiwi. The doctor is sending my Mother a prescription for half the dosage, and when we meet with her on Dec 23rd I'll ask her how to wean my Mother off. The office manager told us that my Mother could cut the patch in half, but in the dosing instructions it says if you cut the patch it can cause the medicine to be released all at once which is dangerous. So, we'll wait until we receive the new prescription.

Last edited by Ronnie51; 12-11-2013 at 05:01 PM.. Reason: grammatical error
Ronnie51 is offline   Reply With Quote
Old 12-17-2013, 09:47 PM   #7
Major LCF Poster!
 
Yennie's Avatar
 
Join Date: Jan 2013
Location: PNW
Posts: 1,598
Gallery: Yennie
Stats: 5'3" 35yo 199/sig/146 No longer obese!
WOE: A.I. 1/1-1/20; JUDDD 1/21/13, Potatoes as needed
Dont cut the patch.
Your doctor will either prescribe subsequently smaller doses, or sometimes they'll only expose part of the patch.
Either way, follow your doctors recommendations. Opioid withdrawals arent anything to mess around with.
Yennie is offline   Reply With Quote
Old 12-18-2013, 06:21 AM   #8
Senior LCF Member
 
Join Date: Feb 2013
Posts: 522
Gallery: Ronnie51
Good suggestion, Yennie, about only exposing part of the patch. Thank you.
Ronnie51 is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 02:07 PM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.